Alert archive / Utah / Flash Flood Warnings in 2013
Flash Flood Warning 68, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 26, 2013, 6:08 PM MDT for Iron County, Kane County, Washington County, Utah. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 26, 2013, 6:08 PM MDT (00:08 UTC)
- Expired
- Aug 26, 2013, 10:00 PM MDT
- In force
- 4 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
Counties Iron County, UT, Kane County, UT, Washington County, UT
The radar
The Cedar City radar (KICX), 38 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.1 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 432 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1028 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
089
WGUS55 KSLC 270008
FFWSLC
UTC021-025-053-270400-
/O.NEW.KSLC.FF.W.0068.130827T0008Z-130827T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
608 PM MDT MON AUG 26 2013
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTH CENTRAL IRON COUNTY IN UTAH
WESTERN KANE COUNTY IN UTAH
EASTERN WASHINGTON COUNTY IN UTAH
* UNTIL 1000 PM MDT
* AT 600 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
HEAVY RAIN FROM THUNDERSTORMS OVER WESTERN KANE COUNTY AND EASTERN
WASHINGTON COUNTY. THIS AREA INCLUDES ZION NATIONAL PARK.
RAINFALL AMOUNTS OF 0.5 INCHES FELL IN A SHORT PERIOD OF TIME. THIS
AMOUNT WILL LIKELY PRODUCE FLASH FLOODING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3750 11322 3753 11229 3747 11228 3733 11234
3715 11226 3702 11209 3701 11317
$$
VERZELLA/MCINERNEY3 follow-up statements
959
WGUS75 KSLC 270158
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
758 PM MDT MON AUG 26 2013
UTC021-025-053-270400-
/O.CON.KSLC.FF.W.0068.000000T0000Z-130827T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON UT-IRON UT-KANE UT-
758 PM MDT MON AUG 26 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
WESTERN KANE...SOUTH CENTRAL IRON AND EASTERN WASHINGTON COUNTIES...
AT 748 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE FLASH FLOODING OVER THE HILDALE AREA. THE TOWN OF HILDALE
HAS REPORTED FLOODING OF ROADS AND STRUCTURES. SANDBAGGING EFFORTS
ARE UNDERWAY TO MITIGATE DAMAGE. IT IS INFERRED THAT FLOODING IS ALSO
TAKING PLACE IN SURROUNDING AREAS. RAINFALL IS STILL OCCURRING IN
THE WARNED REGION THOUGH AT A REDUCED ACCUMULATION RATE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3750 11322 3753 11229 3747 11228 3733 11234
3715 11226 3702 11209 3701 11317
$$
VERZELLA/MCINERNEY399
WGUS75 KSLC 270307
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
907 PM MDT MON AUG 26 2013
UTC021-025-053-270400-
/O.CON.KSLC.FF.W.0068.000000T0000Z-130827T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON UT-IRON UT-KANE UT-
907 PM MDT MON AUG 26 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
WESTERN KANE...SOUTH CENTRAL IRON AND EASTERN WASHINGTON COUNTIES...
RIVER GAGES ON BOTH THE EAST FORK AND NORTH FORK OF THE VIRGIN RIVER
NEAR ZION NATIONAL PARK HAVE SHOWN SIGNIFICANT RISES OVER THE PAST
HOUR...WITH THE EAST FORK OF THE VIRGIN RISING ROUGHLY 5 FEET...OR
FROM APPROXIMATELY 50 CUBIC FEET PER SECOND /CFS/ TO OVER 5000. THE
NORTH FORK OF THE VIRGIN ALSO ROSE APPROXIMATELY 2.5 FEET...OR OVER
500 CFS OVER THE PAST HOUR.
THESE RIVERS ARE FLOWING HIGH AND FAST...AND SHOULD BE AVOIDED. HIGH
FLOWS ARE ALSO LIKELY OCCURRING WITHIN OTHER DRAINAGES ACROSS THE
WARNING INCLUDING NORTH CREEK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3750 11322 3753 11229 3747 11228 3733 11234
3715 11226 3702 11209 3701 11317
$$
MPS144
WGUS75 KSLC 270356
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
956 PM MDT MON AUG 26 2013
UTC021-025-053-270404-
/O.EXP.KSLC.FF.W.0068.000000T0000Z-130827T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON UT-IRON UT-KANE UT-
956 PM MDT MON AUG 26 2013
...THE FLASH FLOOD WARNING WILL EXPIRE AT 1000 PM MDT FOR WESTERN
KANE...SOUTH CENTRAL IRON AND EASTERN WASHINGTON COUNTIES...
RUNOFF FROM EARLIER PRECIPITATION HAS MOVED DOWNSTREAM INTO LARGER
RIVER CHANNELS. HIGH FLOWS CAN STILL BE EXPECTED ALONG THE EAST AND
NORTH FORKS OF THE VIRGIN RIVER...AS WELL AS THE MAINSTEM OF THE
VIRGIN RIVER...HOWEVER FLOODING ALONG THESE RIVERS IS NOT
ANTICIPATED. THEREFORE...THE FLASH FLOOD WARNING WILL BE ALLOWED TO
EXPIRE. MONITOR NOAA WEATHER RADIO OR LOCAL TELEVISION OR RADIO FOR
THE LATEST WEATHER INFORMATION.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
LAT...LON 3750 11322 3753 11229 3747 11228 3733 11234
3715 11226 3702 11209 3701 11317
$$
MPSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 26, 4:22 PM MDT, 1 hour 46 minutes earlier.
Area forecast discussion, Aug 26, 4:22 PM MDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
422 PM MDT MON AUG 26 2013
.SYNOPSIS...THE DEEP LAYER MOISTURE PLUME WITH A TROPICAL TAP WILL
REMAIN IN PLACE THROUGH TONIGHT. A MORE TYPICAL MONSOONAL
PATTERN WILL THEN PREVAIL TOMORROW INTO THE WEEKEND.
&&
.DISCUSSION...EXTENSIVE CLOUD SHIELD ACROSS THE STATE HAS LIMITED
WIDESPREAD HEAVY RAIN THUS FAR TODAY WITHIN THE DEEPLY MOIST
AIRMASS IN PLACE. THIS SAID...WIDESPREAD LIGHT TO MODERATE RAIN
SHOWERS HAVE BEEN THE NORM ACROSS THE SOUTHERN TWO-THIRDS WITH .10
TO .30 INCHES OF RAINFALL FALLING IN MAN AREAS OVER THE LAST 12
HOURS. ISOLATED CELLS DID CARRY ENOUGH INTENSITY FOR FLASH
FLOODING AS SEEN IN CAPITOL REEF NATIONAL PARK EARLIER THIS
AFTERNOON...BUT THATS BEEN THE STANDOUT THUS FAR. THIS IS EXPECTED
TO CHANGE OVER THE NEXT 6 TO 8 HOURS AS CLOUD SHIELD IN PLACE
BEGINNING TO THIN FROM SOUTH TO NORTH AND CONVECTION INCREASING AS
SUCH.
LIMITED HEATING UNDER CLEARING SKIES JUST ENOUGH TO HAVE A
SUBSTANTIAL AFFECT ON LOW LEVEL INSTABILITY IN NORTHERN ARIZONA
AND FAR SOUTHERN UTAH AT THIS HOUR. CONVECTION IS SPARKING QUITE
RAPIDLY OVER NORTHERN ARIZONA AND ISOLATED AREAS ACROSS THE FAR
SOUTH AND EXPECT THAT TO CONTINUE. HRRR-3KM SUPPORTS THIS INTO
THIS EVENING AND AM BEGINNING TO SEE POSITIVE TRENDS IN MESO-
ANALYSIS. THE FLOOD WATCH HAS BEEN EXTENDED THROUGH MIDNIGHT
ACROSS THE SOUTH AND EAST TO COVER THIS POTENTIAL.
STARTING TO SEE TROPICAL TAP TO WHAT WAS IVO SHEAR IN SATELLITE.
500MB GUIDANCE CONTINUES TO SUPPORT ITS INFLUENCE IS SHORT LIVED
AND WILL BE A NON PLAYER BY THE EARLY TOMORROW MORNING. THE
STRENGTHENING CENTRAL PLAINS HIGH AND ASSOCIATED MONSOONAL RETURN
FLOW DOES NOT FOLLOW SUIT HOWEVER. LARGE SCALE PATTERN TO LOCK IN
FOR THE NEXT SEVERAL DAYS MAINTAINING DEEP MONSOONAL MOISTURE OVER
THE AREA...DIURNAL SHOWERS AND STORMS THE NORM MOST AREAS ACROSS
THE STATE.
EXPECTING TUESDAY WILL BE A VERY ACTIVE DAY ONCE AGAIN AS THE
CLOUD SHIELD CONTINUES TO THIN. ALTHOUGH AREAL COVERAGE OF PRECIP
WILL BE LESS THAN THE LAST 36 HOURS WILL SEE POTENTIAL FOR DEEPER
UPDRAFTS CAPABLE OF LOCALLY HEAVY RAIN WITH THE CONVECTION THAT
FORMS. WILL ADDRESS ANY NEED OF A FLASH FLOOD WATCH TO LATER
SHIFTS AS WE ARE IN SOMEWHAT OF A TRANSITION PERIOD.
SIGNIFICANCE OF MONSOONAL PATTERN MID WEEK WILL DEPEND ON WAVES
EMBEDDED WITHIN RETURN FLOW AND GUIDANCE WILL NOT HANDLE THESE
SMALL SCALE FEATURES UNTIL 24 HOURS OUT IF AT ALL. GENERALLY
CARRYING ISOLATED VALLEY AND SCATTERED MOUNTAIN CONVECTION THROUGH
THAT PERIOD. OF NOTE IN THE GLOBALS FOR THE WEEKEND HOWEVER IS
REMNANT ENERGY FROM WAS YET ANOTHER TROPICAL SYSTEM OFF THE
SOUTHERN MEXICO COAST IMPACTING THE AREA SATURDAY. WILL BE
WATCHING THIS CLOSELY...AS WELL AS A STRONG LATE RUN PACNW TROUGH
THAT WOULD BE NEEDED TO LIFT THE MOISTURE THIS FAR NORTH.
NORTHERN BRANCH CONTINUES TO LOOK MORE ACTIVE LATE IN THE PERIOD
AND THIS IS NOT UNCOMMON FOR THIS TIME OF YEAR. IF THIS VERIFIES
WILL LIKELY SEE A SHIFT IN SENSIBLE WEATHER AND THE END OF
FREQUENT MONSOONAL SURGES.
&&
.AVIATION....WINDS WILL REMAIN SOUTHERLY AT THE KSLC TERMINAL
THROUGH THE REST OF TODAY AND OVERNIGHT AND WILL STAY GUSTY
THROUGH ABOUT 00Z. VFR CONDITIONS WILL PREVAIL WITH CIGS GENERALLY
STAYING ABV 7000 FT. THERE IS A 30 PERCENT CHANCE THAT PASSING
SHOWERS COULD BRIEFLY LOWER THE CIGS BELOW 7000 FT AND PRODUCE
GUSTY ERRATIC WINDS THROUGH ABOUT 06-07Z.
&&
.FIRE WEATHER...DEEP MOISTURE FROM DECAYING TROPICAL SYSTEM IVO
CONTINUES TO STREAM NORTH INTO UTAH. THIS WILL CONTINUE TO BRING
WIDESPREAD RAIN WITH EMBEDDED THUNDERSTORMS TO THE SOUTHERN HALF OF
UTAH AND SCATTERED SHOWERS AND THUNDERSTORMS TO THE NORTH. WITH THIS
VERY MOIST AIRMASS OVER THE STATE...OVERNIGHT RECOVERIES WILL AGAIN
BE VERY GOOD TONIGHT AND AFTERNOON MINIMUM RELATIVE HUMIDITY VALUES
WILL BE HIGH ACROSS MAINLY THE SOUTHERN PORTION OF THE FIRE
DISTRICT. COOLER TEMPERATURES CAN BE EXPECTED THROUGH TUESDAY. THE
CHANCE OF WETTING RAINS WILL REMAIN HIGH THROUGH TUESDAY. BY MIDWEEK
DEEPER MOISTURE BEGINS TO SLOWLY DECREASE AND MORE TYPICAL DIURNAL
CONVECTIVE ACTIVITY EXPECTED FOR THE LATTER HALF OF THE WEEK. ALSO A
MODERATE INCREASE IN TEMPERATURES IS EXPECTED.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR
UTZ010>014-016-019>021-517-518.
WY...NONE.
&&
MERRILL/WILENSKY
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Aug 26, 2:45 AM MDT, 15 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 245 AM MDT MON AUG 26 2013 UTZ001>016-019>021-517-518-WYZ021-271300- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 245 AM MDT MON AUG 26 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT A SIGNIFICANT INFLUX OF TROPICAL MOISTURE WILL CONTINUE TO SURGE NORTH. WIDESPREAD RAINFALL IS EXPECTED ACROSS THE SOUTHERN HALF OF THE STATE. THIS RAIN...LOCALLY HEAVY AT TIMES...WILL CREATE ENHANCED RUNOFF WHICH MAY CAUSE FLOODING IN DRY WASHES AND SLOT CANYONS AS WELL AS RISES IN SMALL STREAMS AND MAINSTEM RIVERS IN THOSE AREAS. BURN SCARS WILL ALSO BE AT RISK OF DEBRIS FLOWS. POOR DRAINAGE AND LOW LYING AREAS IN URBAN ENVIRONMENTS WILL ALSO BE PRONE TO FLOODING. ACROSS THE NORTHERN PORTIONS OF THE OUTLOOK AREA...SHOWERS AND THUNDERSTORMS WILL BE LESS WIDESPREAD...BUT ANY STORMS WILL BE CAPABLE OF PRODUCING BRIEF HEAVY RAINFALL...GUSTY WINDS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY WIDESPREAD RAINFALL WILL CONTINUE ACROSS CENTRAL...EASTERN AND SOUTHERN PORTIONS OF UTAH THROUGH TUESDAY. THIS LONG DURATION RAINFALL WILL CONTINUE TO POSE A THREAT OF FLOODING TO SMALL STREAMS...DRY WASHES AND SLOT CANYONS AS WELL AS BURN SCARS AND POOR DRAINAGE AREAS IN URBAN ENVIRONMENTS. WARMER WEATHER AND MORE ISOLATED THUNDERSTORMS IS ANTICIPATED MID WEEK. A RETURN OF MORE WIDESPREAD THUNDERSTORMS IS FORECAST AT THE END OF THE WEEK THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ROGOWSKI FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
In the hours before
Local storm report, Aug 26, 1:35 PM MDT, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
135 PM MDT MON AUG 26 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0132 PM FLASH FLOOD 3 E TORREY 38.30N 111.36W
08/26/2013 WAYNE UT PARK/FOREST SRVC
FLASH FLOODING IN CAPITOL REEF NATIONAL PARK. GRAND WASH
AND CAPITOL GORGE EXPERIENCING MODERATE FLASH FLOODING
WITH THE SCENIC DRIVE CLOSED AS A RESULT.
&&
BMCINERNThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 12:04 AM MDT | Flash Flood Watch | SLC | 21 hr | |
| Aug 27, 3:32 AM MDT | Areal Flood Advisory | SLC | Washington | 3 hr |
Nearby
Flash Flood Warnings in Utah, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.